Alternative Names medication-induced hypoglycaemia, hypoglycaemia from medications
Definition Hypoglycaemia, or low levels of the blood sugar called glucose, can sometimes be caused by medications.
What is going on in the body? Hypoglycaemia is a dangerous condition that can cause coma or even death in severe cases. The levels of glucose in the blood are normally well controlled by the body. Certain kinds of medication, however, may cause an abnormally low level of blood sugar.
What are the signs and symptoms of the condition? Hypoglycaemia can cause any of these symptoms:
What are the causes and risks of the condition? Hypoglycaemia due to medications is most commonly seen in a person with diabetes. The person usually is taking medications, such as insulin injections, to keep the blood sugar from getting too high. Sometimes, the person's blood sugar gets abnormally low because:
too much medication was taken
nothing was eaten after taking the medication
Other substances can also cause hypoglycaemia in some people, including:
certain non-steroidal anti-inflammatory medications (NSAIDs)
What can be done to prevent the condition? Although these reactions often cannot be prevented, it is important to take prescription medications as directed by the doctor. A person with diabetes can monitor his or her blood glucose at home. Medication can be adjusted if a person notices and reports that blood sugars have been on the low side. Sometimes this adjustment can be made before a severe episode of hypoglycaemia occurs.
How is the condition diagnosed? A blood glucose test can be done to measure the level of glucose in the blood and confirm the diagnosis. Hypoglycaemia is caused by many factors, and drug-induced hypoglycaemia is only one type.
What are the long-term effects of the condition? It is now thought that repeated or long episodes of hypoglycaemia can cause permanent, mild brain damage. Severe hypoglycaemia can lead to a coma or death.
What are the treatments for the condition? Glucose is given to treat this condition. It may be given:
through food and liquids with a high sugar content
intravenously, that is, through a needle in the vein
A person with diabetes may need to have his or her medication adjusted if hypoglycaemia continues. Others may need to stop taking certain medications completely or have the dose adjusted. Stopping the medication usually reverses the condition.
What are the side effects of the treatments? An adjustment in the type or dose of medication may cause a return or worsening of the condition that the medication was meant to treat.
What happens after treatment for the condition? A person with drug-induced hypoglycaemia generally recovers quickly once the problem has been identified and corrected.
How is the condition monitored? A person with this condition can follow symptoms and report them to the doctor. An individual with diabetes should monitor follow the doctor's instructions for home glucose monitoring.
Author: Reviewer: eknowhow Medical Review Panel Editor: Dr John Hearne Last Updated: 28/02/2005 Contributors Potential conflict of interest information for reviewers available on request
This website and article is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional's advice. All Health and any associated parties do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information.